Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Bismarck, ND

May 31, 2018Hettinger County, Slope County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 3:40 PM MDT for Hettinger County, Slope County, Stark County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 3:40 PM MDT (21:40 UTC)
Expired
May 31, 2018, 4:45 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:20 PM MDTHAIL 1New England, NDA LOT OF QUARTER SIZED HAIL LASTED 20 MINUTES.
May 31, 4:20 PM MDTHAIL 1New England, NDCORRECTS PREVIOUS HAIL REPORT FROM NEW ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED 20 MINUTES. REPORT OF 2 OF RAIN IN ABOUT 30 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:17 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS53 KBIS 312140
SVRBIS
NDC041-087-089-312245-
/O.NEW.KBIS.SV.W.0030.180531T2140Z-180531T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
340 PM MDT THU MAY 31 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hettinger County in southwestern North Dakota...
  Eastern Slope County in southwestern North Dakota...
  Southwestern Stark County in southwestern North Dakota...

* Until 445 PM MDT.

* At 340 PM MDT, a severe thunderstorm was located 8 miles east of
  Amidon, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near,
  New England around 400 PM MDT.

Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4628 10322 4659 10333 4663 10326 4663 10323
      4665 10323 4688 10284 4679 10256 4653 10244
TIME...MOT...LOC 2140Z 224DEG 30KT 4648 10314 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
3 follow-up statements
988 
WWUS53 KBIS 312146
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
346 PM MDT THU MAY 31 2018

NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
346 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...

At 346 PM MDT, a severe thunderstorm was located 10 miles west of New
England, or 11 miles east of Amidon, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  New England around 400 PM MDT.

Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4628 10322 4659 10333 4663 10326 4663 10323
      4665 10323 4688 10284 4679 10256 4653 10244
TIME...MOT...LOC 2146Z 224DEG 30KT 4652 10308 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMILTON
448 
WWUS53 KBIS 312200
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
400 PM MDT THU MAY 31 2018

NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
400 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...

At 400 PM MDT, a severe thunderstorm was located 9 miles west of New
England, or 12 miles east of Amidon, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  New England around 430 PM MDT.

Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4633 10312 4664 10322 4688 10284 4679 10256
      4653 10244
TIME...MOT...LOC 2200Z 229DEG 16KT 4650 10306 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

HAMILTON
713 
WWUS53 KBIS 312222
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
422 PM MDT THU MAY 31 2018

NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
422 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...

At 421 PM MDT, a severe thunderstorm was located over New England, or
19 miles east of Amidon, moving northeast at 20 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  New England around 430 PM MDT.

Other locations impacted by this severe thunderstorm include
Havelock, Schefield and Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4633 10312 4664 10322 4680 10284 4679 10256
      4653 10244
TIME...MOT...LOC 2221Z 243DEG 18KT 4652 10293 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 2:27 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
327 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu May 31 2018

Main forecast concern will be severe storms.

We continue to destabilize across western North Dakota this
afternoon. General showers and thunderstorm continue over
northeast Montana into far north west ND. Scattered thunderstorms
have recently developed near Dickinson and are expected to lift
northeast.

Cams continue to point at another round of thunderstorms
developing along the MT border later this afternoon. Increasing
bulk shear and strong lapse rates point to an increasing threat of
large hail and damaging winds. A tornado threat also remains,
especially along the stalled boundary from around Beach northeast
toward Minot.

Another round of thunderstorms is also possible late this evening
into the overnight hours as the low level jet increases across
the region.

A more significant storm threat is possible on Friday as the
shortwave trough moves through the area. Very large hail and
damaging winds in excess of 70 mph are possible again. HREF
updraft helicity to 150 m2/s2 are pegged over south central ND
around 00 UTC Saturday. Although there could be a quick transition
to a MCS, at least initially there could be a threat for a
tornado with any discrete cells before they transition. Convection
should push into eastern ND by late evening.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu May 31 2018

After thunderstorms exit the area cooler and drier air filters
into the region. Could be an isolated thunderstorm Saturday and
breezy to windy conditions. Otherwise no significant weather into
early next week when we enter into another active pattern with
systems moving through a zonal to southwest flow every 36 to 48
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 227 PM CDT Thu May 31 2018

Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 31, 2:42 PM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
342 PM CDT Thu May 31 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across western North Dakota
this afternoon, from Bowman through Watford City, Killdeer, and
New Town. These storms may form into one or two lines as they
enter central North Dakota late afternoon and this evening. The
primary threats are large hail to around two inches in diameter,
damaging wind gusts in excess of 70 mph, possibly a few tornadoes,
and dangerous lightning. The greatest threat is this afternoon
across western North Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

In the hours before

Local storm report, May 31, 2:02 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 NW MARSHALL           47.17N 102.38W
05/31/2018  E60 MPH          DUNN               ND   CO-OP OBSERVER

            STRONG WINDS AND HAIL....LARGEST HAIL STONES
            NICKELS.

&&
Local storm report, May 31, 2:33 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 NW HIRSCHVILLE        47.11N 102.62W
05/31/2018                   DUNN               ND   TRAINED SPOTTER

&&
Special weather statement, May 31, 3:13 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018

NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...

At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.

LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
      4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349

HAMILTON
Local storm report, May 31, 3:18 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N DICKINSON           46.92N 102.79W
05/31/2018  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            STILL HAILING AT TIME OF REPORT.

&&

TJK
Local storm report, May 31, 3:38 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MARSHALL                47.14N 102.33W
05/31/2018  E1.25 INCH       DUNN               ND   CO-OP OBSERVER

            BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75
            INCHES OF RAIN.

&&
Local storm report, May 31, 3:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       3 SW MARSHALL           47.11N 102.38W
05/31/2018  M1.11 INCH       DUNN               ND   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
            NICKEL AND DIME SIZED HAIL STONES.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:27 PM MDTSpecial Weather StatementBISDivide48 min
May 30, 9:02 PM MDTSevere Thunderstorm WarningBISDivide, Williams58 min
May 30, 9:48 PM MDTSpecial Weather StatementBISBurke27 min
May 30, 10:07 PM MDTSpecial Weather StatementBISWilliams38 min
May 30, 10:28 PM MDTSpecial Weather StatementBISRenville32 min
May 30, 11:26 PM MDTSpecial Weather StatementBISMcKenzie49 min
May 31, 12:58 AM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 1:34 AM MDTDense Fog AdvisoryBISBurleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more8 hr
May 31, 1:47 AM MDTSpecial Weather StatementBISMcKenzie43 min
May 31, 2:00 AM MDTSevere Thunderstorm WarningBISMcKenzie41 min
May 31, 1:08 PM MDTSpecial Weather StatementBISDunn37 min
May 31, 1:41 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min
May 31, 1:45 PM MDTTornado Warning Tornado observedBISDunn30 min
May 31, 2:13 PM MDTTornado WarningBISDunn, Mercer32 min
May 31, 2:28 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark47 min
May 31, 2:47 PM MDTTornado WarningBISMercer, Oliver28 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningBISDunn, Stark48 min
May 31, 3:13 PM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 3:17 PM MDTSevere Thunderstorm WarningBISMercer, Oliver58 min
May 31, 4:23 PM MDTTornado Warning Tornado observedBISMorton, Stark22 min
May 31, 4:29 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark46 min
May 31, 4:41 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark64 min
May 31, 4:41 PM MDTTornado WarningBISDunn, Mercer, Stark34 min
May 31, 5:19 PM MDTSpecial Weather StatementBISOliver41 min
May 31, 5:28 PM MDTSevere Thunderstorm WarningBISMorton, Oliver62 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.